Hail, Buchanan
- When
- May 14, 3:50 PM EST
- Where
- Buchanan County, Pilgrim Knob
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.250, -81.920
Short lines and clusters of thunderstorms formed ahead of a cold front. Large hail occurred from the strongest storms during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Short lines and clusters of thunderstorms formed ahead of a cold front. Large hail occurred from the strongest storms during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 14, 1:54 PM EST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 254 PM EDT FRI MAY 14 2010 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS INTO TONIGHT AS A COLD FRONT MOVES THROUGH. HIGH PRESSURE OVER THE WEEKEND. LOW PRESSURE WILL BRING UNSETTLED WEATHER FOR EARLY NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... COLD FRONT LIES FROM KCLE TO KCVG AROUND 17Z. THUNDERSTORMS BREAKING OUT ACROSS KENTUCKY WILL EXPAND NORTHEASTWARD INTO WEST VIRGINIA BY MID AFTERNOON. LARGE AMOUNT OF CAPE AVAILABLE FOR CONVECTION TO WORK ON EAST OF OHIO RIVER...COMBINED WITH H7-H5 WINDS BETWEEN 40 AND 50 KNOTS...AND WET BULB ZERO AROUND 10K FT. POTENTIAL FOR LARGE HAIL/DAMAGING WINDS IN THUNDERSTORMS THIS AFTERNOON/EVENING. FRONT STALLS JUST SOUTH OF THE AREA ON SATURDAY AS DRIER AIRMASS OVERSPREADS MUCH OF THE CENTRAL AND NORTHERN AREAS. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... KEPT SATURDAY NIGHT DRY UNDER THE INFLUENCE OF HIGH PRESSURE PROVIDING DRY WEATHER AND CALM FLOW. A LOW PRESSURE SYSTEM MOVES INTO THE OH VALLEY SUNDAY...PUSHING A WARM FRONT AND ASSOCIATED SHOWER ACTIVITY NORTH ACROSS OUR CWA. AS A RESULT...EXPECT INCREASE IN MOISTURE AND TEMPERATURES THRU THE WEEKEND. HAVE INCREASED POPS TO LIKELY SPREADING FROM THE SOUTH SUNDAY AFTERNOON INTO MONDAY. TRIPLE POINT OF LOW SYSTEM MOVES INTO THE CWA LATE MONDAY SPREADING CATEGORICAL POPS ACROSS WITH POSSIBLE HEAVY SHOWERS AND STRONG THUNDERSTORMS. THIS REASONING FOLLOWS A BLEND OF THE SREF AND THE PREFERRED ECMWF MODEL SOLUTIONS. THE NAM/GFS LOOK SLOWER/WEAKER WITH THE FRONTS AND QPF FIELDS ATTM. CATEGORICAL POPS CONTINUES MONDAY NIGHT...MOVING EAST EARLY TUESDAY. THE ADOPTED SOLUTION IS FASTER THAN HPC TIMING WITH THE FRONTS. LATEST GUIDANCE SUGGEST UP TO 0.50 INCHES OF QPF THRU SUNDAY NIGHT. THEN...A WIDESPREAD 1.5 TO OVER 2 INCHES OF QPF IS FORECASTED BY HPC THRU WED 12Z. THIS WOULD LEAD TO SOME WATER CONCERNS. KEPT WORDING IN RWS. USED A BLEND BETWEEN THE BIAS CORRECTED CONSENSUS RAW AND THE ECMWF FOR LOW TEMPS...AND CLOSER TO THE GMOS FOR HIGHS THRU THE PERIOD. && .LONG TERM /TUESDAY THROUGH FRIDAY/... LONG TERM FORECAST WAS CONSTRUCTED USING A COMBINATION OF THE ECMWF AND GFS MODELS...BUT LEANED TOWARD THE ECMWF SOLUTION. IN THE INITIAL STAGES OF THE PERIOD...THE GFS WAS STILL PUSHING THE SURFACE LOW TOO FAST AND TOO FAR NORTH. HOWEVER...THE GFS AND ECMWF PRECIPITATION ALIGNED WELL WITH THE ECMWF SOLUTION. PRECIPITATION WILL CONTINUE INTO TUESDAY...WITH A POSSIBILITY OF THUNDERSTORMS ON TUESDAY AFTERNOON OUT IN FRONT OF THE COLD FRONT. STRATIFORM PRECIPITATION WILL FOLLOW THE COLD FRONT ON WEDNESDAY. PRECIPITATION WILL REMAIN IN THE REGION THROUGH FRIDAY AS A SECONDARY UPPER LEVEL LOW FORMS IN EASTERN OHIO AND TRAVELS THROUGH WV. NOTE THAT WATER PROBLEMS MAY BECOME A PROBLEM IN THIS PERIOD IF THE RAIN DOES CONTINUE FOR DAYS ON END. MORE DETAILS ON POTENTIAL RAIN PROBLEMS WILL BE DECIDED AS THE PERIOD BECOMES MORE OF A SHORT TERM FORECAST. AFTER THE LOW LEVEL PRESSURE SYSTEM MOVES OFF OVER THE ATLANTIC OCEAN...HIGH PRESSURE WILL BUILD IN OVER THE REGION AND DRIER CONDITIONS WILL RETURN. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... CONVECTION OVER KENTUCKY WILL INCREASE IN COVERAGE AND INTENSITY REMAINDER OF THE AFTERNOON AND EVENING MAINLY EAST OF OHIO RIVER. THUNDERSTORMS MAY EXCEED SEVERE LIMITS. DRIER WEATHER OVERSPREADS THE REGION LATER TONIGHT AND SATURDAY. AFTER 18Z SATURDAY... WIDESPREAD IFR CONDITIONS POSSIBLE MONDAY INTO TUESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JKF/ARJ/JEM NEAR TERM...JKF SHORT TERM...ARJ LONG TERM...JEM AVIATION...JKF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 318 PM EDT FRI MAY 14 2010 OHZ067-075-076-085>087-WVZ005>011-013>020-024>040-046-047-151930- MORGAN-ATHENS-WASHINGTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 318 PM EDT FRI MAY 14 2010 ...SEVERE THUNDERSTORM WATCH 173 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ066-083-084-151930- PERRY-JACKSON OH-VINTON- 318 PM EDT FRI MAY 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-VAZ003-004-151930- GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN- 318 PM EDT FRI MAY 14 2010 ...SEVERE THUNDERSTORM WATCH 170 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
355 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL GILBERT 37.59N 81.87W
05/14/2010 U1.75 INCH MINGO WV PUBLIC
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
436 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL FAIRPLAIN 38.75N 81.69W
05/14/2010 E1.25 INCH JACKSON WV NWS EMPLOYEE
&&
ARBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
443 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL PINEVILLE 37.56N 81.53W
05/14/2010 U1.25 INCH WYOMING WV PUBLIC
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
445 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL BRENTON 37.58N 81.67W
05/14/2010 U1.75 INCH WYOMING WV PUBLIC
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
449 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL PINEVILLE 37.59N 81.54W
05/14/2010 E0.50 INCH WYOMING WV CO-OP OBSERVER
COOP OBSERVER ESTIMATED DIME SIZE HAIL IN PINEVILLE
0425 PM HAIL E GREENBO LAKE 38.50N 82.90W
05/14/2010 M1.00 INCH GREENUP KY PUBLIC
1 INCH HAIL REPORTED IN GREENUP COUNTY ALONG US HIGHWAY
23
&&
JAMIEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
450 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL GREENUP 38.53N 82.95W
05/14/2010 U0.75 INCH GREENUP KY PUBLIC
&&
NNNNThe Charleston,WV radar (KRLX), 119 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Large branches were snapped off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229174, 229176, 229177.